Benzos — Should I Wean Off Valium or Can I Stay on It Longer Without Likely Complications?

Discussion in 'Dr. Raymond Ancill (Psychiatrist)' started by dh42, Jun 20, 2016.

tinnitus forum
    1. dh42

      dh42 Member

      Tinnitus Since:
      11/2014
      Dr. Ancill,

      I have been taking a benzo nightly as prescribed by my Psychiatrist for a little over the last two years. I started in April 2014 on .5 mg of Klonopin nightly for anxiety and insomnia issues (2013 was a stressful year for me as my father passed away and looking after him became very difficult - as that sparked my insomnia and anxiety - and while those issues improved, they are still existent.)

      In November 2014 is when my Tinnitus started. We switched over to Valium just to rule out the Klonopin as the cause and as expected, it made no difference in the Tinnitus. (The Tinnitus started at work one day when I put on some headphones for training which were loud before I got a chance to turn them down; I went to an ENT doctor and took and a hearing test which showed some mild hearing loss. I used to listen to loud music as a teenager - ears checked out normal otherwise).

      On any rate, I've been using 5 to 7.5 mg nightly of Valium and my psych doctor says it's fine for me to continue on it. I've gradually been reducing my dosage (from 10 mg) as my general physician is very opposed to benzos and says I need to wean off it completely. My Psych Dr. says my dosage is low enough not to cause an issue and I don't have profile issues of where it could be a problem (I've never had drug, addiction, or other dependency issues before. I've never drank, smoked, etc. and am very health conscious). He says general doctors tend to overstate the potential problems and he knows of a number of people/patients who have been on the same dosage for years. I feel like it helps me with anxiety and sometimes sleep. I've tried a whole list of antidepressants but couldn't tolerate the side effects which included: Doxepin, Mirtazapine, Lexapro, Paxil, Zoloft, and even Buspar. I do take Trazodone a few nights a week as well for sleep. Benadryl and Melatonin never did much for me and Doxepin helps, but creates a bad "hangover" effect the next day. Still, I might take a low dose of it on the nights I don't take Trazodone.

      Question: should I work towards weaning off the Valium, or can I stay on it longer without likely complications? I have two different doctors telling me different things.

      Note, I do follow sleep hygiene guidelines and CBT, exercise, eat healthy, physically active (cardio and weight training) and am a healthy 44 yr old male. My Tinnitus is very loud about 3 days per week where as the other days it seems to not bother me. Lately, my T has been high though and annoying!

      Thank you,

      Dave
       
    2. Dr. Ancill

      Dr. Ancill Member Clinician

      Tinnitus Since:
      09/2013
      Dave:

      First of all, I can only speak in general as I cannot interfere with or undermine your care from another specialist who know you far better than I can.

      I would strongly suggest that you allow your psychiatrist to manage your psychotropic medications, especially the diazepam (Valium). Your general physician is likely 'benzophobic' as many GPs are because that is 'politically correct' in out current medical climate. However, for many patients, low dose benzos are often well-tolerated and effective - especially when compared the medications that some doctors will use instead, such as antipsychotics (quetiapine, risperidone, etc).

      I note that many of the antidepressnats you have been tried on are all from the same class (SSRI). It might be helpful to try ones from a different class - eg. buproprion, moclobemide. You can discuss this with your psychiatrist.

      I am confident that clonazepam (Klonipin) did not cause the tinnitus as yours (like mine) is associated with hearing loss.

      Also like yours, my tinnitus can be annoying at times and over recent weeks, I have perceived it as louder - it is not actually louder but some of my habituation has slipped. Anyway, we just have to keep going and persevere.

      Good luck,

      Dr. Ancill
       
      • Like Like x 1
      • Helpful Helpful x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.